Discerning drug hepatotoxicity from viral hepatitis flares remains an ongoing problem unique to patients coinfected with HIV and hepatitis B (HBV). We present three such coinfected patients who have been on two anti-HBV agents, lamivudine and tenofovir disoproxil fumarate simultaneously, as part of highly active antiretroviral therapy (HAART). All three developed significant aminotransferase elevations 6-12 weeks after initiation of HAART despite being on two active HBV drugs. Two of the three patients were initially thought to have drug-related hepatotoxicity from HIV medications. It seems more likely that all three patients demonstrated hepatitis B reactivation of differing severity as the result of varying degrees of immune recovery. Distinguishing clearly between drug-related hepatotoxicity and hepatitis reactivation may be difficult but is important as their clinical management differs.
ASJC Scopus subject areas
- Public Health, Environmental and Occupational Health
- Infectious Diseases